Alert archive / Alabama / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 189, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 28, 1997, 9:29 PM CDT for Mobile County, Alabama. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 28, 1997, 9:29 PM CDT (02:29 UTC)
- Expired
- May 28, 1997, 10:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Mobile County, AL
The radar
The Mobile radar (KMOB), 4 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 9:40 PM CDT | Thunderstorm Wind 50 | Mobile Bates Fld, AL | Several trees and power lines were blown down near Dawes Road, just south of the airport. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 2.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 916 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1052 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
302 WUUS1 KMOB 290230 RRA SVRMOB ALC097-290315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 929 PM CDT WED MAY 28 1997 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1015 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST ALABAMA ...MOBILE COUNTY AT 927 PM...NWS DOPPLER WEATHER RADAR IN MOBILE,AL INDICATED A DEVELOPING SEVERE THUNDERSTORM OVER CENTRAL MOBILE COUNTY. THIS STORM WAS MOVING SOUTHEAST AT 10 MPH AND WILL AFFECT DAWES...THEODORE AND EVENTUALLY DOWNTOWN BEFORE BEFORE ENTERING THE BAY. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DONT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 7:03 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, May 28, 7:03 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE NATIONAL WEATHER SERVICE MOBILE ALABAMA 700 PM CDT WED MAY 28 1997 LATEST 88D STPS INDICATE 6 TO 8 INCH TOTALS OVR PORTIONS OF THE XTRM INTERIOR SXNS OF SW AL AND 3 TO 5 INCH TOTALS IN SE MS AT WAYNE CO. ALTHO HAIL CONTAMINATION IS A FACTOR IN HI AMOUNTS...FEEL THAT A SUBSTANTIAL PERCENTAGE IS LIQUID ACCUMULATION. RADAR TRENDS SHOWING SLOW MOVG...PULSE STMS IN AREAS THAT HAVE RECEIVED +RA TOTALS IS SHIFTING PRIMARY FOCUS FM SVR TO FFA POTENTIAL. ADDITIONAL CNVTV DVLPMT EJECTING E AWAY FM FNTL BNDRY WL ALSO CAUSE RUNOFF PRBLMS IN THESE AREAS. IN LIGHT OF THESE CONCERNS...WUD REQUEST A FFA FOR THE COS IN CONCERN. IN ADDITION TO LOCAL FFWS...WL UPDATE QPF BASIN AVGS IN THESE AREAS GIVEN RADAR TRENDS. THNKS BHM/JAN FOR COORD. 10
In the hours before
Special weather statement, May 28, 6:14 PM CDT, 3 hours 15 minutes before
MSZ075-076-078-079-290015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 615 PM CDT WED MAY 28 1997 SEVERE THUNDERSTORM WATCH NUMBER 348 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES OVERf INLAND SOUTHEAST MISSISSIPPI: IN SOUTHEAST MISSISSIPPI... GEORGE...GREENE...PERRY AND STONE. THE THREAT OF SEVERE WEATHER HAS ENDED IN THESE AREAS AS STORMS HAVE MOVED OFF TO THE NORTHEAST INTO SOUTHWESTERN ALABAMA.
Special weather statement, May 28, 6:15 PM CDT, 3 hours 14 minutes before
MSZ075-076-078-079-290015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 615 PM CDT WED MAY 28 1997 SEVERE THUNDERSTORM WATCH NUMBER 348 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES OVER INLAND SOUTHEAST MISSISSIPPI: IN SOUTHEAST MISSISSIPPI... GEORGE...GREENE...PERRY AND STONE. THE THREAT OF SEVERE WEATHER HAS ENDED IN THESE AREAS AS STORMS HAVE MOVED OFF TO THE NORTHEAST INTO SOUTHWESTERN ALABAMA.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:33 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Conecuh | 57 min |
| May 28, 9:16 PM CDT | Flash Flood Warning | MOB | Butler | 6 hr |
| May 29, 12:43 AM CDT | Flash Flood Warning | MOB | Choctaw, Clarke, Washington | 4 hr |
| May 29, 6:44 PM CDT | Flash Flood Warning | MOB | Clarke, Monroe | 4 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.